Alert archive / Vermont / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 47, NWS Albany, NY

July 1, 2001Windham County, Vermont

NWS Albany, NY issued this severe thunderstorm warning at Jul 1, 2001, 3:55 PM EDT for Windham County, Vermont. It was in force for 65 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 1, 2001, 3:55 PM EDT (19:55 UTC)
Expired
Jul 1, 2001, 5:00 PM EDT
In force
65 min
Issued by
NWS Albany, NY
Area
Whole counties

County Windham County, VT

The radar

The Albany radar (KENX), 119 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 4:02 PM EDTThunderstorm WindStratton, VT
Jul 1, 4:25 PM EDTThunderstorm WindSouth Newfane, VT

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 1, 10:30 AM EDTSevere Thunderstorm WatchSPC6 hr
Jul 1, 2:15 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.9 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2001-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1136 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2001-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1136 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
609 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

483 
WUUS51 KALY 011955
SVRALY
VTC025-012100-

BULLETIN - EAS ACTIVATION REQUIRED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
355 PM EDT SUN JUL 1 2001

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WINDHAM COUNTY IN SOUTHERN VERMONT

* UNTIL 500 PM EDT

* AT 349 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 11 MILES WEST OF LONDONDERRY TO
  16 MILES WEST OF SOMERSET...MOVING EAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  LONDONDERRY AND STRATTON AT 415 PM EDT
  WEST WARDSBORO AT 420 PM EDT
  JAMAICA AND SOMERSET AT 425 PM EDT
  WINDHAM AT 430 PM EDT
  TOWNSHEND AT 440 PM EDT
  GRAFTON AND WEST DOVER AT 445 PM EDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND VERY HEAVY
RAIN. PEOPLE OUTSIDE SHOULD MOVE TO A SUBSTANTIAL SHELTER NOW.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 3:25 PM EDT, 30 minutes earlier.

Area forecast discussion, Jul 1, 3:25 PM EDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
325 PM EDT SUN JUL 1 2001

CDFNT KOGS-KFIG-KDAY AT 18Z WITH MULTIPLE LNS OF TSTMS ON KENX
RADAR. SFC PRES GRAD TIGHTEST ABT 150 MI BEHIND FNT AND MODELS
INDICATE GOOD DVV...THAT GRAD WL ASSIST IN KEEPING BOTTOM FROM
DROPPING OUT TEMPWISE TNGT. CYTS REPORTED A RASN MIX BEHIND
POST-FNTL TROF WHILE HI PRES NR ND/MN BDR. PROGGED POSITION OF CDFNT
IN LN WITH RUNS OF YDA INTO KHPN BY 00Z THIS EVNG. MODEL CONSENSUS
DEPICTS HI PRES MOVG INTO SRN LK MI VCNTY AT 12Z MON...THENCE INTO
NE OH AND ERN VA AT 00Z TUE...WITH NW GRAD DMNSHG BY THAT TIME. NEXT
REINFORCING CDFNT PASSES PER AVN RUN WED EVNG INTO ERY THU.
MCKINLEY/~GJM

.ALY...NY ERN/VT EXTRM SRN/MA EXTRM WRN/CT NW...NONE.

In the hours before

Local storm report, Jul 1, 2:07 PM EDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
207 PM EDT SUN JUL 01 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1200 PM    LATHAM                    NY   WIND DAMAGE
07/01/01   ALBANY                         SEVERAL TREES DOWN

1211 PM    SPEIGLETOWN               NY   .88 INCH HAIL
07/01/01   RENSSELAER

1211 PM    SPEIGLETOWN               NY   .75 INCH HAIL
07/01/01   RENSSELAER

0151 PM    WEST SAND LAKE            NY   1 INCH HAIL
07/01/01   RENSSELAER

0151 PM    AVERILL PARK              NY   .75 INCH HAIL
07/01/01   RENSSELAER

0153 PM    POESTENKILL               NY   1 INCH HAIL
07/01/01   RENSSELAER

0200 PM    AVERILL PARK              NY   2 INCH HAIL
07/01/01   RENSSELAER
Local storm report, Jul 1, 2:09 PM EDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
209 PM EDT SUN JUL 01 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1200 PM    LATHAM                    NY   WIND DAMAGE
07/01/01   ALBANY                         SEVERAL TREES DOWN

1211 PM    SPEIGLETOWN               NY   .88 INCH HAIL
07/01/01   RENSSELAER

1211 PM    SPEIGLETOWN               NY   .75 INCH HAIL
07/01/01   RENSSELAER

0151 PM    WEST SAND LAKE            NY   1 INCH HAIL
07/01/01   RENSSELAER

0151 PM    AVERILL PARK              NY   .75 INCH HAIL
07/01/01   RENSSELAER

0153 PM    POESTENKILL               NY   1 INCH HAIL
07/01/01   RENSSELAER

0200 PM    AVERILL PARK              NY   2 INCH HAIL
07/01/01   RENSSELAER
Local storm report, Jul 1, 2:37 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
237 PM EDT SUN JUL 01 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0225 PM    GUILDERLAND CENTER        NY   WIND DAMAGE
07/01/01   ALBANY                         TREES DOWN AND QUARTER
                                          HAIL
Local storm report, Jul 1, 3:03 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
303 PM EDT SUN JUL 01 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0244 PM    GLEN                      NY   WIND DAMAGE
07/01/01   MONTGOMERY                     TREES

0244 PM    GLEN                      NY   WIND DAMAGE
07/01/01   MONTGOMERY                     2 TREES DOWN

0247 PM    JOHNSTOWN                 NY   WIND DAMAGE
07/01/01   FULTON                         SMALL TREES DOWN - DIME
                                          HAIL

0257 PM    ROTTERDAM                 NY   WIND DAMAGE
07/01/01   SCHENECTADY                    LARGE TREES LIMBS DOWN

0300 PM    COLONIE                   NY   WIND DAMAGE
07/01/01   ALBANY                         NUMEROUS TREES DOWN
Local storm report, Jul 1, 3:34 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
334 PM EDT SUN JUL 01 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0310 PM    GLENVILLE                 NY   WIND DAMAGE
07/01/01   SCHENECTADY                    2 TREES DOWN ON TWO
                                          SEPARATE HOMES

0320 PM    MILTON CENTER             NY   WIND DAMAGE
07/01/01   SARATOGA                       TREES DOWN
Local storm report, Jul 1, 3:40 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
340 PM EDT SUN JUL 01 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 PM    AMSTERDAM                 NY   WIND DAMAGE
07/01/01   MONTGOMERY                     TREES DOWN

0330 PM    TROY                      NY   WIND DAMAGE
07/01/01   RENSSELAER                     TREES AND WIRES DOWN

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 12:00 PM EDTSevere Thunderstorm WarningALYBennington60 min
Jul 1, 3:17 PM EDTSevere Thunderstorm WarningALYBennington73 min

Nearby

Severe Thunderstorm Warnings in Vermont, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.